Alert archive / Kentucky / Tornado Warnings in 2002
Tornado Warning 38, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 28, 2002, 3:18 AM CDT for McLean County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:18 AM CDT (08:18 UTC)
- Expired
- Apr 28, 2002, 3:55 AM CDT
- In force
- 37 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County McLean County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:34 AM CDT | Thunderstorm Wind 60 E | Sacremento, KY | A mobile home was overturned in Sacramento. A tree fell on a house, and a carport was damaged in Island. Power lines and trees were down in Livermore. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KPAH 280818
TORPAH
KYC149-280855-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
318 AM CDT SUN APR 28 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
MCLEAN COUNTY IN NORTHWEST KENTUCKY
* UNTIL 355 AM CDT
* AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
SOUTHWEST OF CALHOUN...MOVING EAST AT 50 MPH.
* THE TORNADO IS EXPECTED TO BE...
7 MILES SOUTH OF CALHOUN AT 325 AM CDT
3 MILES SOUTH OF LIVERMORE AT 335 AM CDT
SEEK SHELTER NOW
MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.
LAT...LON 3754 8737 3744 8735 3738 8730 3743 8710
3758 8709What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:10 AM CDT, 8 minutes earlier.
Area forecast discussion, Apr 28, 3:10 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 310 AM CDT SUN APR 28 2002 RADAR TRENDS THIS MORNING SHOW SEVERE STORMS IN A BROKEN LINE BISECTING THE REGION AS A VIGOROUS SFC LOW APPROACHED THE GREAT LAKES. A COLD FRONT WAS POSITIONED ACROSS CENTRAL MO AND CENTRAL IL AND MOVING RAPIDLY EAST. THE SYSTEM WILL DEPART THE AREA RAPIDLY THIS MORNING...WITH A LINGERING CHC OF PRECIP IN THE ERN SECTOR. HIGH PRES WILL BUILD RAPIDLY IN THRU MON. MODELS IN DECENT AGREEMENT WITH THE NEXT WX MAKER...A GREAT LAKES S/W AND ATTENDANT SFC COLD FRONT ON MON NITE WHICH WILL AFFECT THE NRN HALF OF THE FCST AREA. LIS ARE POSITIVE WITH THIS FEATURE...THEREFORE SHOWERS WILL BE MENTIONED. RIGHT ON THE HEELS OF THAT...ISENTROPIC LIFT DEVELOPS LATE TUE NIGHT BEFORE A SFC LOW DEVELOPS IN THE SOUTHERN PLAINS WED. THIS LOW IS PROGGED TO MOVE ACROSS THE FA WED NIGHT/EARLY THU...WITH THUNDER POSSIBLE ESPECIALLY IN THE SOUTH...SUPPORTED BY NEG LIS. NEW MRF DEPICTS MORE WAA/ISENTROPIC LIFT IN ADVANCE OF A LARGE NRN STREAM S/W LATE THU (DAY5) BUT AT BEST THE SOUTHERNMOST TIER OF COUNTIES MAY BE AFFECTED...WILL LEAVE OUT OF FCST FOR NOW. STRONG HIGH PRES SHOULD CLEAR THE SKIES DAY6 AND DAY7 FOR THE CENTRAL U.S. FWC/MAV TEMPS IN FAIR AGREEMENT AND WILL FOLLOW. .PAH...NONE. DB
In the hours before
Local storm report, Apr 28, 2:19 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM JOHNSONVILLE IL 0.75 INCH HAIL
04/28/02 WAYNE DIME SIZE HAIL EAST OF
JOHNSONVILLE.
1245 AM MURPHYSBORO IL 1.00 INCH HAIL
04/28/02 JACKSON
1252 AM ROYALTON IL 60 MPH WIND GUST
04/28/02 FRANKLIN PEA SIZE HAIL ALSO
REPORTED.
1255 AM CARBONDALE IL WIND DAMAGE
04/28/02 JACKSON TREES BLOWN DOWN. 1 TREE
ON HOUSE. ROAD BLOCKED ON
TRUAX BLACKTOP. LOCATION
6 MILES N OF CARBONDALE.
TREES DOWN AND 1 BARN
BLOWN OVER 3 MILES N OF
MURPHYSBORO ON ROUTE 127
1208 AM PIEDMONT MO FUNNEL CLOUD
04/28/02 WAYNE 1 1/2 TO 2 MILES EAST OF
PIEDMONT AT INTERSECTION
OF ROUTE U AND B.Local storm report, Apr 28, 2:23 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 AM DONGOLA IL TORNADO
04/28/02 UNION DAMAGE REPORTED BETWEEN
MILL CREEK AND DONGOLA.
NUMEROUS DAMAGE TO
TRAILERS WITH MANY
INJURIES...NUMBER
UNKNOWN.REPORTED BY UNION
COUNTY SHERIFFS OFFICE .Local storm report, Apr 28, 2:24 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
224 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0109 AM GALATIA IL 1.00 INCH HAIL
04/28/02 SALINE
0111 AM ALBION IL 60 MPH WIND GUST
04/28/02 EDWARDS ALSO PEA SIZE HAIL.
0112 AM BUCKNER IL FUNNEL CLOUD
04/28/02 FRANKLIN REPORTED NEAR
BUCKNER...MOVING
NORTHEAST TOWARD WEST
CITY AND BENTON AREA. NO
DAMAGE REPORTED AT THIS
TIME. REPORT FROM
FRANKLIN COUNTY
0134 AM IN WIND DAMAGE
04/28/02 GIBSON COUNTY-WIDE. MULTIPLE
TREES DOWN. 1 TREE DOWN
IN VEHICLE. 1 OUT
BUILDING DESTROYED ON
HIGHWAY 41 NEAR TOYOTA
PLANT. REPORTS SPANNED
FROM 134 TO 144 AM.
0232 AM IL 70 MPH WIND GUST
04/28/02 MASSAC REPORTED BY SPOTTER 1
MILE SOUTH OF JOHNSON
COUNTY LINE IN MASSAC
COUNTY ON INTERSTATE 24.
HIGHWAY CONSTRUCTION
SIGNS BLOWN DOWN.Local storm report, Apr 28, 2:38 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0109 AM GALATIA IL TORNADO
04/28/02 SALINE POSSIBLE TORNADO.
***UPDATE*** 2 BRICK
HOMES WITH ROOFS GONE AND
WALLS COLLAPSED IN
GALATIA. REPORT RELAYED
BY WSIL-TV.Local storm report, Apr 28, 2:48 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0141 AM CYPRESS IL TORNADO
04/28/02 JOHNSON TIME APPROXIMATE.
SIGNIFICANT DAMAGE
REPORTED FROM CYPRESS TO
JUST SOUTH OF VIENNA.
(TYPE/EXTENT UNKNOWN).
TREES BLOCKING ROAD TO
LOCATION.Local storm report, Apr 28, 3:03 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM HERRIN IL 60 MPH WIND GUST
04/28/02 WILLIAMSON 2 MILES SOUTH OF HERRIN.
REPORT FROM OFF DUTY NWS
EMPLOYEE.
0100 AM HERRIN IL 0.75 INCH HAIL
04/28/02 WILLIAMSON 2 MILES SOUTH OF HERRIN.
REPORT FROM OFF DUTY NWS
EMPLOYEE.
0110 AM CULP IL WIND DAMAGE
04/28/02 WILLIAMSON TREES DOWN. REPORTED BY
TRAINED SPOTTER.
0154 AM OAKLAND CITY IN WIND DAMAGE
04/28/02 GIBSON TREES DOWN. 60 MPH WINDS.
REPORTED BY TRAINED
SPOTTER.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:14 AM CDT | Tornado Warning | PAH | Crittenden | 46 min |
| Apr 28, 2:31 AM CDT | Severe Thunderstorm Warning | PAH | Livingston | 44 min |
| Apr 28, 2:42 AM CDT | Tornado Warning | PAH | Webster | 33 min |
| Apr 28, 2:54 AM CDT | Tornado Warning | PAH | Hopkins | 36 min |
Nearby
Tornado Warnings in Kentucky, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.